Kansas, 2004

Hail and Heavy Rain in Kansas, August 30, 2004

August 30, 2004 · NWS DDC · 6 events in 4 counties and zones

3 hail, 3 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 12:05 PM CST, 13 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 12:05 PM CST, 13 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT SUN AUG 29 2004

.DISCUSSION...

DAYS 1-2...
FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS
BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN
GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC
SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST
CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H
TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL
UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR
PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND
AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS.

5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS
AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS.
ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN
THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO
TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY
STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS
DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL
PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN
LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT
DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS
IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE
WILL BE PLACED.

DAYS 3-7...
THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO
DIFFER AFTER ABOUT 84 HOURS.  THE GFS IS THE MOST CONSISTENT RUN TO
RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN.  THE PLACEMENT OF THE
UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE
SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL
DIFFERENCE.  WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING
THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS
SOLUTION AFTERWARDS.  THERE WILL BE AT AT LEAST A LITTLE CHANCE
EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS
THOSE PERIODS APPROACH NEARER TERM.  AS FOR THE FRIDAY PERIOD, WILL
CHANGE POPS FROM 30 TO 20 PERCENT.  THE GFS IS STILL HINTING AT
ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT
THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL
FARTHER EAST INTO EASTERN KANSAS AND MISSOURI.  TEMPERATURES WERE
BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND
ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS.

WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO
CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 89 62 90 / 20 00 00 00
GCK 58 88 61 88 / 20 00 20 00
EHA 60 88 59 86 / 20 00 20 00
LBL 60 89 61 88 / 20 10 20 00
HYS 59 88 60 88 / 20 00 00 00
P28 61 90 65 90 / 00 00 10 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RB/TSB
Hazardous weather outlook, Aug 29, 4:00 AM CST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 29 2004

KSZ030-031-043>046-061>066-074>081-084>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE
LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN
DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD
LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A
BRIEF WIND GUST TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Local storm report, Aug 29, 8:29 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

&&

18
Local storm report, Aug 29, 8:36 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
936 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0929 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   PUBLIC

0931 PM     HAIL             3 NW BISON              38.55N 99.24W
08/29/2004  0.75 INCH        RUSH               KS   PUBLIC

&&

LACY
Local storm report, Aug 29, 8:38 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 NE SHIELDS            38.63N 100.44W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

&&

18
Local storm report, Aug 29, 8:43 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
943 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   LAW ENFORCEMENT

&&

LACY
Local storm report, Aug 29, 8:50 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   FIRE DEPT/RESCUE

&&

18
Local storm report, Aug 29, 9:51 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE
1051 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             4 N SCOTT CITY          38.54N 100.91W
08/29/2004  1.00 INCH        SCOTT              KS   PUBLIC

0720 PM     HAIL             SCOTT CITY              38.48N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   TRAINED SPOTTER

0722 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  2.75 INCH        NESS               KS   TRAINED SPOTTER

0724 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0726 PM     HAIL             5 N SCOTT CITY          38.55N 100.91W
08/29/2004  0.88 INCH        SCOTT              KS   LAW ENFORCEMENT

0730 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0733 PM     HAIL             4 NE ELLIS              38.98N 99.51W
08/29/2004  0.75 INCH        ELLIS              KS   PUBLIC

0749 PM     HAIL             4 W SCOTT CITY          38.48N 100.98W
08/29/2004  1.00 INCH        SCOTT              KS   LAW ENFORCEMENT

0800 PM     HAIL             1 W ALAMOTA             38.44N 100.33W
08/29/2004  1.50 INCH        LANE               KS   TRAINED SPOTTER

0820 PM     HAIL             1 W HAYS                38.88N 99.34W
08/29/2004  1.75 INCH        ELLIS              KS   PUBLIC

0820 PM     HAIL             13 SW SCOTT CITY        38.35N 101.08W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

0825 PM     HAIL             7 WSW SHALLOW WATER     38.32N 101.03W
08/29/2004  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

0832 PM     HAIL             HAYS                    38.88N 99.32W
08/29/2004  1.75 INCH        ELLIS              KS   EMERGENCY MNGR

0840 PM     HAIL             4 W SHALLOW WATER       38.36N 100.98W
08/29/2004  1.50 INCH        SCOTT              KS   PUBLIC

0855 PM     HAIL             8 WSW FRIEND            38.21N 101.05W
08/29/2004  1.25 INCH        FINNEY             KS   PUBLIC

0910 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  0.88 INCH        NESS               KS   PUBLIC

0912 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  0.75 INCH        LANE               KS   TRAINED SPOTTER

0914 PM     HAIL             10 N DEERFIELD          38.13N 101.13W
08/29/2004  1.00 INCH        KEARNY             KS   TRAINED SPOTTER

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

0928 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0929 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  1.00 INCH        LANE               KS   PUBLIC

0931 PM     HAIL             3 NW BISON              38.55N 99.24W
08/29/2004  0.75 INCH        RUSH               KS   PUBLIC

0935 PM     HAIL             1 NE SHIELDS            38.63N 100.44W
08/29/2004  1.00 INCH        LANE               KS   TRAINED SPOTTER

0941 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   LAW ENFORCEMENT

0948 PM     HAIL             RUSH CENTER             38.46N 99.31W
08/29/2004  0.75 INCH        RUSH               KS   FIRE DEPT/RESCUE

&&

LACY

The radar

The Dodge City radar (KDDC), 61 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 heavy rain. Local standard time, as filed.

Hail, Clark

When
August 30, 1:10 AM CST
Where
Clark County, 3 mi N of Ashland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -99.767

Hail, Edwards

When
August 30, 1:26 AM CST
Where
Edwards County, Kinsley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -99.417

Hail, Kiowa

When
August 30, 3:50 AM CST
Where
Kiowa County, Haviland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -99.100

Heavy Rain, Comanche

When
August 30, 6:00 AM CST
Where
Comanche County, 8 mi S of Protection
Measured
360
Reported by
GENERAL PUBLIC
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

The rain fell overnight

Heavy Rain, Comanche

When
August 30, 6:00 AM CST
Where
Comanche County, 7 mi SSW of Protection
Measured
270
Reported by
GENERAL PUBLIC
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

The rain fell overnight.

Heavy Rain, Comanche

When
August 30, 6:00 AM CST
Where
Comanche County, 7 mi S of Protection
Measured
400
Reported by
GENERAL PUBLIC
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

The rain fell overnight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419585, 5419590, 5419586, 5419587, 5419588, 5419589.